Worried about reducing meds

I had pp with the birth of my son, it was totally out of the blue and I had no mental problems before. I didnt sleep for 10nights which was a big trigger but I hadn't even heard about pp. I am currently on 2.5 of olanpzine and they are looking at taking me off them in march. Just wondering if anyone as has any side effects from coming off them?

6 Replies

  • Hi,

    I had PPP similar to you two years ago with no mental health problems and significant lack of sleep in the hospital. It seems like a good thing that your team are reducing your meds - in my experience they are normally over-cautious and don't want to take you off too early so they obviously think you are ready to reduce them. I would be guided by the professionals as they are ultimately responsible for your care and getting you back to 100%. I actually felt a lot better OFF my meds as I had side effects of fatigue and a lack of emotions but everyone is different. Good luck! X

  • I had side effects when coming off of invega. I was on it for 6 months. I had nausea, headaches and felt like crap for 3~4 days. My psych doc said it wasnt withdrawal but I really feel like it was. It wasnt too bad but I didnt know how long the withdrawal symptoms would last so it made it seem so much worse. Im still on a mood stabilizer for now and anti depressant. Im eventually going to come off of those but im in no rush. Good luck to you!

  • Hi, I like you had pp with the birth of my son, it was also totally out of the blue and I had had no mental problems before (or since). I also didn't sleep for 9 nights which was I big trigger and I was treated with Olanzapine. I didn't have any side effects other than to finally feel myself again and be less drowsy. I did have the dose gradually reduced a few mg at a time for I think 6 weeks at a time to allow my body to adjust. Good luck with this big milestone in your recovery :-)

  • Hi betty2014,

    I too had PP out of the blue with no previous mental health problems 5 years ago and took Olanzapine. I can't remember all the details of the dose I took, but I know it was reduced over time and the lowest was 2.5, before I then stopped it. I didn't have any side effects and it was actually quite positive to be able to stay awake a little longer on an evening - my doctor described it as "chemically flattened" which I think was really helpful looking back. I think the key thing as others have said is to follow the professionals' advice and try not to push yourself. Try to be aware of your mood and sleep without obsessing over it but well done and good luck on this milestone! Take care, xx

  • I'm on aripriprizole, this has gradually been reduced 10mg, i also reduced in march to 5mg but my psychiatrist then advised me to stay on low dose until 3 months before trying for baby number two to reduce risk of relapse. Isn't it funny how differently they do things. Not sure about size effects of olanzapine

  • Hi betty2014

    Similarly to you, I had sleeplessness as a major symptom of PP back 9 years ago. I was also treated with Olanzapine, and 2.5mg was the smallest dose I had before withdrawing completely. For me personally it seemed to be quite a gentle drug to withdraw from, and as others have said it was nice being a little more alert in the evenings and more able to get up in the morning. I found that my sleep was a little less heavy, which can be worrying at first, but I was able to settle back to sleep again easily not at all like those early days before being diagnosed. Another positive for me 9 years ago is that I was able to lose quite a lot of the weight I'd gained from Olanzapine once I had withdrawn from it.

    I hope things go really well for you withdrawing from Olanzapine, and remember that if you do find you are becoming significantly sleepless again, you can talk to your mental health team and go back on for a little longer. It's always a trying out process I guess withdrawing from meds and it's not a failure if you decide at this point you're not quite ready.

    Best of luck


You may also like...